Heavy Rain, Bourbon
- When
- September 21, 8:00 AM CST to 12:00 PM CST
- Where
- Bourbon County, 1.76 mi SW of Ft Scott Arpt
- Reported by
- AWOS
- Coordinates
- 37.780, -94.790
The Fort Scott AWOS measured 2.85 inches of rain between 9 AM and 1 PM.
Thunderstorms along a slow moving cold front produced large hail, heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms along a slow moving cold front produced large hail, heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 21, 5:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT MON SEP 21 2009
...UPDATE TO AVIATION...
.DISCUSSION...
CLEAR SKIES...LIGHT WINDS...AND A SATURATED BOUNDARY LAYER WILL
CAUSE AREAS OF DENSE FOG TO PERSIST THROUGH MUCH OF THE EARLY
MORNING HOURS. SEVERAL LOCATIONS WILL EXPERIENCE NEAR ZERO
VISIBILITIES...AND A FOG ADVISORY MAY BE IN ORDER. THE EASTERN
OZARKS MAY HAVE THE BEST CHANCES AT EXPERIENCING WIDESPREAD DENSE
FOG...AND WILL KEEP A CLOSE EYE ON OBSERVATIONS IN THIS REGION.
AREAS NEAR LAKES...SUCH AS TABLE ROCK...LAKE OF THE OZARKS...AND
STOCKTON WILL ALSO HAVE BETTER CHANCES AT LOWER VISIBILITIES AS WELL.
AN UNSEASONABLY STRONG STORM SYSTEM CONTINUES TO MAKE A BEE LINE FOR
THE CENTRAL PLAINS. THIS FEATURE WILL FORCE A COLD FRONT THROUGH
SOUTHEAST KANSAS AND THE OZARKS LATE THIS EVENING AND TONIGHT. IN
RESPONSE TO THIS VIGOROUS COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP IN AREAS ALONG AND WEST OF THE
HIGHWAY 65 CORRIDOR THIS EVENING AND OVERNIGHT. MIXED LAYER CAPES
ARE EXPECTED TO INCREASE INTO THE 2000-2500 J/KG RANGE.
HOWEVER...DUE TO LOW MAGNITUDES OF WIND SHEAR...THE FREQUENCY AND
INTENSITY OF SEVERE STORMS WILL BE MITIGATED TO AN EXTENT.
MARGINALLY SEVERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
HAZARDS.
PERHAPS THE PRIMARY HAZARD ASSOCIATED WITH TONIGHTS STORMS COULD BE
FLASH FLOODING. SOIL CONDITIONS ARE MOIST AND EVEN SATURATED IN
SOME AREAS. MEANWHILE...PRECIPITABLE WATER VALUES AHEAD OF TONIGHTS
FRONT WILL INCREASE TO AROUND 1.75 INCHES. ANY TRAINING OR SLOW
MOVEMENT OF THUNDERSTORMS WILL LIKELY CREATE FLASH FLOODING IN SOME
SPOTS. ILL BE COLLABORATING THOUGHTS ON A POSSIBLE FLASH FLOOD
WATCH WITH SURROUNDING OFFICES THIS MORNING. A LAST MINUTE CALL
PRIOR TO ISSUANCE TIME WILL BE MADE ON THIS POSSIBLE HEADLINE.
ITS BECOMING MORE LIKELY THAT DRY WEATHER WILL FOLLOW THE PASSAGE OF
TONIGHTS COLD FRONT. ALL MODELS SUGGEST A MASSIVE MID LEVEL DRY
SLOT TO REPLACE THE MOISTURE LADEN AIR BEHIND THE FRONT. MEANWHILE
THE WRF SOLUTION IS SOMEWHAT OF AN OUTLIER...SUGGESTING THE
POSSIBILITY OF SOME LIGHT SHOWERS DEVELOPING UNDER THE MID LEVEL
COLD CORE ACROSS SE KANSAS AND WESTERN MISSOURI. AS A MATTER OF
FACT...THE MET GUIDANCE HAS LIKELY POPS GOING TUESDAY AND TUESDAY
NIGHT.
AFTER COLLABORATION WITH THE HYDROMETEOROLOGICAL PREDICTION CENTER
AND SEVERAL SURROUNDING OFFICES...IT APPEARS AS THOUGH THE WRF HAS
FEEDBACK ISSUES...DEVELOPING A WEAK AREA OF LOW PRESSURE OVER
EASTERN KANSAS AND WESTERN MISSOURI. THE ECMWF SOLUTION APPEARS TO
BE HANDLING THE SYNOPTIC LOW BETTER THAN ALL MODELS...AND HAVE
FOLLOWED THIS CLOSELY WITH PRECIPITATION CHANCES AND WEATHER.
THEREFORE HAVE FAVORED LOWER POPS FOR THE TUESDAY - THURSDAY NIGHT
TIME FRAME.
THERE WILL BE AN OPPORTUNITY FOR ANOTHER ROUND OF MEASURABLE
PRECIPITATION LATE IN THE WEEK. THERE ARE SOME SIGNALS WITHIN THE
MEDIUM RANGE SOLUTIONS THAT INDICATES AN EASTWARD PROGRESSION WITH
THE DEVELOPING MID LATITUDE CYCLONE. THIS WOULD BRING FORCING AND
INCREASED MOISTURE BACK OVER THE REGION TOWARD THE FRIDAY-SUNDAY
TIME FRAME.
CRAMER
&&
.AVIATION...
FOR THE 21/1200Z KSGF/KJLN/KBBG TAFS...AREAS OF DENSE FOG ARE
OCCURRING OVER PARTS OF THE REGION...BUT SOME LIMITED MIXING HAS
KEPT THE TAF SITES AT WORST MVFR SO FAR. THE KBBG/BRANSON AREA HAS
THE BEST CHANCE FOR FOG IN THE NEAR TERM WITH A LAKE INFLUENCE.
WEBCAM IN BRANSON ALONG WITH OBSERVATIONS JUST ACROSS THE BORDER
IN ARKANSAS CONFIRMS THAT DENSE FOG IS OCCURRING NEAR THE
AIRPORT...SO WILL HAVE A BRIEF PERIOD OF IFR VIS/CIGS THERE.
ATTENTION THEN TURNS TO A COLD FRONT THAT WILL MOVE FROM THE
PLAINS INTO EASTERN KS AND MO LATE IN THE DAY TODAY AND TONIGHT.
SHOWERS/TSTMS WILL AFFECT THE REGION ALONG AND BEHIND THE
FRONT...MAINLY AFTER 00Z. POST FRONTAL CEILINGS MAY DROP INTO THE
IFR CAT TOWARD THE END OF THE TAF PERIOD. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MOZ055>058-
067>071-078>083-089>092-094>098-102>106.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR MOZ066-077>079-088>090-093>095-101>104.
KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 543 AM CDT MON SEP 21 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 543 AM CDT MON SEP 21 2009 ...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. DENSE FOG WILL LOWER VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES OVER PORTIONS OF THE MISSOURI OZARKS. MORE SPECIFICALLY...THE LAKE OF THE OZARKS...TABLE ROCK LAKE...AND BULL SHOALS APPEARS TO HAVE THE MOST DENSE FOG THIS MORNING. THIS FOG WILL LIKELY DISSIPATE BY 10 AM. STRONG TO MARGINALLY SEVERE STORMS WILL APPROACH EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS...RESULTING IN FLASH FLOODING IN SOME AREAS. THESE STORMS WILL LIKELY WEAKEN AS THE TRANSLATE EAST ACROSS THE REST OF SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM TUESDAY THROUGH SATURDAY. LOW PRESSURE IS FORECASTED TO BECAME STATIONARY ACROSS THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARD THE OZARKS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The Pleasant Hill radar (KEAX), 123 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
4 heavy rain, 3 flash flood, 2 hail. Local standard time, as filed.
The Fort Scott AWOS measured 2.85 inches of rain between 9 AM and 1 PM.
A storm spotter reported hail denting cars.
Heavy rain caused flash flooding in Fort Scott.
Penny size hail was reported.
The Pittsburg Police Department reported numerous stalled cars due to cars driving through high water from flash flooding.
The COOP Observer measured 3.80 inches of rainfall.
A trained storm spotter measured 4.11 inches of rain.
State Highway 7 north of Columbus was closed due to flooding.
The COOP Observer measured 4.20 inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196551, 196555, 196548, 196557, 196549, 196552, 196553, 196550, 196554.